Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 36, NWS El Paso, TX

July 29, 2017El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 29, 2017, 8:21 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 8:21 PM MDT (02:21 UTC)
Expired
Jul 29, 2017, 11:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 29 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WGUS54 KEPZ 300221
FFWEPZ
TXC141-300515-
/O.NEW.KEPZ.FF.W.0036.170730T0221Z-170730T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
821 PM MDT SAT JUL 29 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  North central El Paso County in southwestern Texas...

* Until 1115 PM MDT

* At 820 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. More than one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Northeast El Paso...
  El Paso...
  and Fort Bliss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3195 10635 3180 10636 3180 10645 3195 10646

$$

LANEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:31 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 2:31 PM MDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
231 PM MDT Sat Jul 29 2017

.SYNOPSIS...High pressure aloft over Texas will start to move
westward over New Mexico today through Monday. Drier air aloft
associated with this system will start to gradually inhibit
convection. Thus the Borderland will see less thunderstorms
especially by Monday. On Tuesday and Wednesday, the upper high
will build over the Great Basin of the United States creating a
more northerly flow across the area. This will help recycle some
of the monsoon moisture over the Southwest United states and bring
it southward over us again. This added moisture along with
a minor surface backdoor front pushing in from the Great plains,
should focus moisture and dynamics over the Borderland. This will
result in a higher coverage and intensity level of thunderstorms,
along with an increase in flood potential.

&&

.DISCUSSION...
Our upper high (presently over western Tx) is starting to meander
west and is forecast to rebuild over The Great Basin of the U.S.
Drier mid level air from the southeast (nicely depicted on the
the WV image) is also moving westward into our area, hence
thunderstorm activity will gradually ramp down through MOnday with
Monday forecast to see the least activity at this time. For the
rest of Saturday afternoon into the evening hours, thunderstorm
coverage should run from scattered west of the Continental Divide
to isolated east. Models along with SIM show a possible
convergence zone setting up along our western CWA and the Ariz.
border where CAPES are around 1200 j/kg and some directional
shear. It is not unlikely that a few thunderstorms there could
move into the strong to severe category, mostly from Luna and
Sierra Counties west.

As the upper high drifts over New Mexico Sunday and Monday,
over overall moisture levels will erode/. PWs will fall from
around 1.4-1.5 inches to around 1.0 to 1.2 inches while some
dewpoints will fall into the 50s. Thus thunderstorm coverage is
forecast to become mostly isolated except toward the Arizona
border where they remain at the scattered level.

Things should get a little more interest by Tuesday and
Wednesday as our Subtropical high continues drifting west and
rebuild over Nevada, ridging down into Arizona. This will will
realign our upper winds more northerly. Thus much of our monsoon
moisture underneath the ridge will now be recycled so to speak and
drift south over the area, increasing thunderstorms both in
coverage and intensity. PWs climb back up to 1.3 to 1.5 inches.
MUCAPES also will increase nicely, with the shear shear
environment remaining so-so. High PWs and slow storm level flow
will likely lead to a higher flash flooding potential.
Additionally, Models show a weak but marked cool push of
easterlies at the surface as high pressure moves into the
northern Great Plains and Ohio Valley. This amounts to a weak back
door front moving in Tuesday evening overnight. This should bring
that much added moisture but the associated boundary will could
provide a focus mechanism for Tuesday/Wednesday storms.
Then is a sinusoidal fashion by Thursday and Friday,  sustained
north northwesterly flow aloft will bring in some drier
continental air. PWs will drop to around 1 inch or slightly
lower and storm coverage will fall to an isolated level.

&&

.AVIATION...Valid 30/00Z-31/00Z...
VFR conds through period with VIS 10 SM and skies FEW-SCT070 and
periods of MVFR or IFR near thunderstorms with SCT070CB VRB15G30KT
after 22Z. Winds will be generally from the SE and SW between 5 to
10 kts, except at 9Z to 16Z as they shift to the north.

&&

.FIRE WEATHER...
Conditions appear to be relatively more quiet today and tomorrow
with the intrusion of drier air in the eastern areas. West of the
continental divide will retain moist air as the monsoon plume is
situated in eastern AZ. Therefore, a greater coverage of showers and
thunderstorms is expected to our west. By Tuesday moist air will be
recycled into the area and a surface boundary to our east on Friday
will be reaching us, leading to an increase in coverage of wetting
precipitation across the Borderland for the rest of the period.
Temperatures appear to remain slightly above normal today and
tomorrow, then decreasing to near normal after Tuesday. Wind
conditions are on the lighter side as the upper high level pressure
persists across the desert southwest. Vent rates remain between the
poor and very good categories through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  97  74  96 /  10  10  20  10
Sierra Blanca           68  95  69  93 /  10  10  10  10
Las Cruces              67  95  68  94 /  10  10  20  20
Alamogordo              68  97  68  94 /  10  20  10  20
Cloudcroft              48  73  51  71 /  10  20  10  30
Truth or Consequences   67  95  69  93 /  20  10  20  20
Silver City             59  86  62  88 /  30  40  40  50
Deming                  66  93  68  94 /  20  10  30  20
Lordsburg               65  91  68  91 /  40  30  40  40
West El Paso Metro      71  96  73  95 /  10  10  20  10
Dell City               69  98  71  96 /  10   0  10  20
Fort Hancock            73  97  75  97 /  10  10  10  10
Loma Linda              65  92  67  92 /  10  10  20  10
Fabens                  71  97  74  97 /  10  10  20  10
Santa Teresa            69  96  71  95 /  10  10  20  20
White Sands HQ          69  96  70  93 /  10  10  10  20
Jornada Range           67  96  68  94 /  10  10  10  20
Hatch                   67  97  69  95 /  20  10  20  20
Columbus                67  94  69  94 /  20  10  20  20
Orogrande               70  98  70  95 /  10  10  10  20
Mayhill                 53  84  56  83 /  10  20  10  30
Mescalero               54  84  56  83 /  10  20  10  30
Timberon                53  83  56  81 /  10  20  10  30
Winston                 57  85  59  87 /  30  50  40  40
Hillsboro               62  91  64  93 /  20  20  30  40
Spaceport               66  95  68  93 /  10  10  20  20
Lake Roberts            54  83  57  86 /  40  50  40  60
Hurley                  59  87  63  90 /  30  40  40  40
Cliff                   61  90  63  91 /  30  50  40  50
Mule Creek              61  88  63  89 /  50  50  40  60
Faywood                 61  89  63  91 /  30  30  30  40
Animas                  65  91  67  92 /  50  30  40  30
Hachita                 64  92  66  92 /  40  30  40  30
Antelope Wells          63  90  65  90 /  50  30  40  30
Cloverdale              60  85  64  88 /  60  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/29 NOVLAN / CRESPO
Hazardous weather outlook, Jul 29, 11:45 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Sat Jul 29 2017

NMZ401>417-TXZ418>424-301745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1145 AM MDT Sat Jul 29 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms east of the Rio Grande and scattered west
mainly until midnight. A few storms could produce brief heavy
rainfall. Also a few storms could become strong west of the
Continental divide with hail and strong outflow winds and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday...Isolated to scattered activity Sunday and
much less activity on Monday. Even though there will be a slow
drying trend, a few thunderstorms could produce brief heavy
rainfall and local low area flooding Sunday.

Tuesday through Friday...Isolated to scattered activity during
this period. Heavy rainfall possible. Tuesday night into
Wednesday should see scattered to numerous activity with the
greatest risk of Flash Flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

20 Novlan

In the hours before

Special weather statement, Jul 29, 3:21 PM MDT, 5 hours before
Special Weather Statement
National Weather Service El Paso TX
321 PM MDT SAT JUL 29 2017

NMZ405-406-292200-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
321 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
400 PM MDT...

At 321 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Playas to 9 miles
northwest of Antelope Wells. Movement was west at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rodeo, Cloverdale and Geronimo Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3196 10905 3189 10856 3133 10855 3133 10905
TIME...MOT...LOC 2121Z 105DEG 30KT 3181 10866 3143 10866

LANEY
Special weather statement, Jul 29, 4:12 PM MDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
412 PM MDT SAT JUL 29 2017

NMZ404-405-292300-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
412 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Shakespeare, or 10 miles south of Lordsburg, moving
northwest at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm. In addition the possibility for some blowing dust across
portions of Interstate 10 from the Lordsburg Playa will exist as
outflow from this storm races westward ahead of the actual storm.

Locations impacted include...
Road Forks and Steins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 10890 3222 10855 3206 10865 3214 10905
      3217 10905
TIME...MOT...LOC 2210Z 116DEG 17KT 3220 10873

LANEY
Special weather statement, Jul 29, 4:43 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
443 PM MDT SAT JUL 29 2017

NMZ412-413-292330-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
443 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
530 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of White Sands National Monument, moving northwest at 5
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
White Sands National Monument and Holloman Afb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3278 10597 3266 10606 3269 10631 3292 10611
TIME...MOT...LOC 2243Z 121DEG 6KT 3276 10610

LANEY
Special weather statement, Jul 29, 5:24 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service El Paso TX
524 PM MDT SAT JUL 29 2017

NMZ401-402-404-300015-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
524 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT COUNTY UNTIL
615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Tyrone, or 12 miles southwest of Silver City, moving
west at 10 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Grant
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3275 10836 3260 10835 3256 10860 3278 10860
TIME...MOT...LOC 2323Z 084DEG 9KT 3268 10845

LANEY
Special weather statement, Jul 29, 6:11 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
611 PM MDT SAT JUL 29 2017

TXZ419-420-423-300100-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
611 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUDSPETH AND SOUTHEASTERN
EL PASO COUNTIES UNTIL 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tornillo, or 7 miles east of Fabens. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fabens and Tornillo.

LAT...LON 3139 10601 3140 10608 3142 10610 3142 10613
      3146 10618 3146 10620 3148 10622 3151 10623
      3156 10623 3155 10594 3137 10594 3137 10598
TIME...MOT...LOC 0011Z 090DEG 3KT 3147 10603

LANEY
Special weather statement, Jul 29, 8:00 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
800 PM MDT SAT JUL 29 2017

NMZ411-TXZ418-419-300245-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
800 PM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 845 PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Bliss, or 5 miles south of Northeast El Paso, moving west at 5
mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Central El Paso, El Paso and Fort Bliss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3175 10642 3176 10646 3175 10648 3175 10649
      3178 10653 3179 10654 3190 10654 3186 10632
      3175 10632
TIME...MOT...LOC 0200Z 095DEG 5KT 3182 10640

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:11 PM MDTSpecial Weather StatementEPZEl Paso49 min
Jul 29, 6:52 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Jul 29, 7:56 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Jul 29, 8:00 PM MDTSpecial Weather StatementEPZEl Paso45 min
Jul 29, 8:07 PM MDTSevere Thunderstorm WarningEPZEl Paso38 min
Jul 30, 3:26 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.